Nebraska, 2022

Hail in Nebraska, June 3, 2022

June 3, 2022 · NWS LBF · 4 events in 4 counties and zones

Isolated thunderstorms tracked from northeastern Colorado into southwestern Nebraska during the evening of June 3rd. Hail up to the size of ping pong balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms tracked from northeastern Colorado into southwestern Nebraska during the evening of June 3rd. Hail up to the size of ping pong balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 3, 4:39 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 3, 4:39 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
639 PM CDT Fri Jun 3 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Jun 3 2022

An active short-term is expected through Saturday night. For
tonight...conditions remain marginal for severe thunderstorm
potential with the best instability located to the west of north
central Nebraska. A stray thunderstorm may clip the western counties
(eastern Panhandle) but severe storms will remain isolated. The main
concern with severe storms will be large hail and strong winds.
However, as storms move east into less stable air, heavy rain and
strong winds (but under severe criteria) will be the main threat.
Even then, the heavy rain potential is not expected to lead to
widespread flooding as QPF amounts remain near or below a half inch.
The issue will be this rain will come quickly in a short period,
leading to possible brief flooding that should recede quickly once
the shower or thunderstorm passes.

Dry weather returns for Saturday morning before the next round of
thunderstorms arrives Saturday afternoon and evening. Thunderstorm
potential Saturday will be associated with a low pressure system
moving across the northern US dragging a cold front across the
central US. For now, the latest SPC outlook has portions of north
central Nebraska in a marginal risk. There is still some
uncertainty in the location development of thunderstorms and model
timing. As such, there is a chance that the cold front may push far
enough south and east to keep any convection out of our area,
besides an isolated shower to two. On the other hand, if the front
slows on Saturday, a better chance of not only more widespread
severe storms may impacting a larger area of our forecast area, but
also an earlier initiation time (early afternoon). Regardless, steep
low level lapse rates and deep shear should support at least a few
thunderstorms across the region.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Jun 3 2022

Continued thunderstorm chances are expected on Sunday. However, with
lingering convection through Saturday night and possible cloudiness
throughout much of Sunday, any shower activity will struggle to find
enough instability for widespread severe storms.

High pressure tries to build south into the region on Monday
bringing some relief to the active weather. The respite is brief as
the next disturbance moves into the area on Tuesday morning. There
is a chance of thunderstorms with this system Tuesday, but severe
storms is uncertain at this time. The chance of some stronger storms
is definitely possible though, as the shortwave trough moves off the
High Plains into the central Plains. Will wait a few more model runs
to see how instability progresses before determining the severe risk
with these storms.

Beyond Tuesday...some quieter weather returns for Wednesday before
rain and thunderstorm chances arrive again for the end of the week.
Have only put a mention into the forecast for these storms as it's
too early to foresee any details or severe potential at this point in
time. Stay tuned to later forecasts for more about the end week
thunderstorm potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 640 PM CDT Fri Jun 3 2022

Thunderstorms will push through the southern Panhandle and
southwest Nebraska through midnight CDT. Confidence in direct
impact at KLBF remains low, so will forego TSRA mention for now.
Gusty erratic winds can be expected near any convection this
evening.

Additional thunderstorm development is expected over far northern
Nebraska overnight and will persist into tomorrow morning. MVFR
CIGs/visibilities will be possible in any thunderstorm activity.

An expansion in MVFR/locally IFR CIGs is expected for north
central Nebraska terminals tomorrow morning as well. Confidence in
southward extent remains low, so will keep CIGs low-end VFR at KLBF
for now. Winds remain easterly along and north of a GRN to BVN
line through tomorrow afternoon and southerly to the south, at
around 10 to 15kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Brown
Hazardous weather outlook, Jun 3, 12:08 PM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
208 PM CDT Fri Jun 3 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-041200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
208 PM CDT Fri Jun 3 2022 /108 PM MDT Fri Jun 3 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible this evening across portions
of central and western Nebraska. Some severe storms are possible
mainly west and south of a line from Maywood, to Thedford, to Hay
Springs. Large hail and gusty winds are the main severe threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Active weather will continue into Saturday and Sunday. On
Saturday, there is a marginal threat for severe thunderstorms
mainly south of a line from Hyannis to Comstock. On Sunday the
marginal threat for severe storms will shift south into far
southwestern Nebraska. The greatest threat for severe storms
Sunday is south of a line from Imperial to Eustis.

The threat for thunderstorms will continue Monday through
Thursday. At this time, the threat for severe storms is
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 3, 5:55 PM MST, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
655 PM MDT Fri Jun 3 2022

NEZ069-040145-
Chase NE-
655 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southeastern Chase
County through 745 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 11 miles southwest of Imperial, moving northeast at 30
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Champion,
Crete, Center Dam Campground, Wanamaker State Wildfire Management
Area, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 28 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Enders Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4035 10170 4035 10203 4049 10191 4068 10161
      4044 10136
TIME...MOT...LOC 0055Z 241DEG 26KT 4041 10180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Roberg
Special weather statement, Jun 3, 5:58 PM MST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM MDT Fri Jun 3 2022

NEZ057-058-040145-
Perkins NE-Keith NE-
658 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of northwestern Perkins
and south central Keith Counties through 745 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Grant, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brandon and Wild Horse Spring.

This includes Highway 61 between mile markers 70 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4080 10193 4092 10203 4111 10173 4093 10152
TIME...MOT...LOC 0058Z 236DEG 16KT 4092 10185

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Roberg

The radar

The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chase

When
June 3, 6:08 PM MST
Where
Chase County, 3.18 mi NNW of Champion
Measured
1.25 in hail
Reported by
Public
Coordinates
40.510, -101.780

Hail, Perkins

When
June 3, 6:26 PM MST
Where
Perkins County, 9.8 mi N of Grant
Measured
0.88 in hail
Reported by
Public
Coordinates
40.990, -101.750

Hail, Keith

When
June 3, 7:39 PM MST
Where
Keith County, 2.07 mi N of Sarben
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.200, -101.320

Hail, Lincoln

When
June 3, 9:02 PM CST
Where
Lincoln County, 13.17 mi N of (Lbf)bird Fld North
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.320, -100.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034688, 1034689, 1034690, 1034691.